What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 4, 2:36 PM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 4, 2:36 PM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
336 PM EDT Fri Aug 4 2017
.SHORT TERM /Tonight through Saturday Night/...
A front will move through the northern portion of GA tonight before
becoming hung up across central GA through the weekend. Ahead of the
front some showers and isolated thunderstorms are moving across the
region. Two many areas to note: (1) The convection moving ahead of
the front to our NW and (2) the convection moving in across central
GA from upper level impulses. Coverage of showers/thunderstorms may
increase a bit later this afternoon/evening ahead of the front.
While the cloud cover has helped keep instability down a bit, the
highest CAPE is across central GA. Meanwhile, there is a bit better
shear to the north correlated with the front. With these disjointed
features, organized widespread convection will be limited. Not to
mention the frontal passage being past peak heating. Expect the
precipitation activity to diminish as we go through the overnight.
Winds will begin to shift behind the front, albeit rather light from
the NW. Fog and stratus may be an issue by the morning as low level
moisture becomes trapped under the inversion, especially across
central GA. Depending on the exact placement of the front, this will
be the axis by which we see shower and thunderstorm development
again tomorrow afternoon. More than likely the front will be
situated just north of a line from Columbus to Macon to Augusta.
Therefore, anticipate a bit better precipitation coverage in region.
Winds behind the front will become NW while south of the front,
winds will still be around of the SW supplying more moisture. North
GA will have a pretty pleasant day tomorrow with scattered mid level
CU formation.
Temperatures will be a couple degrees below normal...lows in the
low/mid 60s across the north to low 70s in central GA. Highs in the
low/mid 80s in the higher terrain to mid/upper 80s elsewhere.
26
&&
.LONG TERM /Sunday through Friday/...
Latest guidance still indicating overall active pattern
supportive of high end chance to likely pops through next week so
made little change to previous other than a few periods with
slightly higher adjustments given increased confidence. Otherwise
did a refresh on other fcst elements per guidance blend. Previous
discussion follows...
Baker
LONG TERM /Saturday Night through Thursday/...
A generally wet and unsettled summertime weather pattern will
predominate this long term period as abundant moisture will be
available to fuel showers and thunderstorms....most so during
the afternoon and evening hours but possibly other times as well.
A stationary front across the n to central GA area and the passage
of an upper level trough will have brought much diminished shower
and storm chances to the area Saturday night. This will be relatively
short-lived as moisture will be returning Sunday/Sunday night across
the area with the NAM and GFS faster than the European.
Another weak cold front drifts into n GA late Tuesday and Wednesday.
A moist WSW flow aloft with potential short waves will favor n GA
slightly through this period with the highest pops but not by much.
Temperatures are expected to run close to normal for overnight
lows and up to several degrees below normal for daytime highs.
BDL
&&
.AVIATION...
18Z Update...
Mainly VFR conditions across the region this afternoon with some
scattered MVFR cigs as low level moisture lingers and some showers
move across the region. As a front approaches, we may see a
slight uptick in convective coverage by late afternoon, especially
across the metro ATL and AHN. We have ongoing showers and isolated
thunderstorms moving across the southern TAF sites and expect
this to increase through early evening. By the time we approach
late evening, most of the precipitation activity should diminish
with loss of heating and upper level support. With a front
crossing the area later tonight and becoming stalled across
central GA, we will have plenty of moisture trapped in the lower
levels leading to reduced vsbys/cigs by early morning Saturday
across MCN/CSG. Lingering low clouds can be expected across the
southern TAF sites Saturday morning with some vicinity showers.
Southwest winds will become near calm tonight. Behind the front
expect northwest winds.
//ATL Confidence...18Z Update...
Medium confidence on convection coverage and timing.
Medium confidence on low cigs/vsbys Saturday morning.
High confidence on all other elements.
26
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 69 89 68 88 / 30 20 30 50
Atlanta 70 87 71 87 / 40 20 30 50
Blairsville 61 82 59 83 / 40 10 20 30
Cartersville 67 86 64 88 / 40 20 30 40
Columbus 72 88 73 88 / 40 50 30 60
Gainesville 68 86 68 86 / 40 20 30 40
Macon 71 88 71 89 / 40 50 30 50
Rome 66 86 63 88 / 40 10 20 40
Peachtree City 69 87 68 87 / 40 30 30 50
Vidalia 72 86 72 89 / 40 50 30 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...26
LONG TERM....BDL/Baker
AVIATION...26
Hazardous weather outlook, Aug 4, 2:27 PM EST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
327 PM EDT Fri Aug 4 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
327 PM EDT Fri Aug 4 2017
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered to numerous thunderstorms are expected across the area
this afternoon and evening. Isolated strong to severe
thunderstorms are possible across north and portions of central
Georgia. The main hazards will be strong gusty winds, hail,
frequent lightning and locally heavy rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
There will be a chance for thunderstorms each day, most so during
the afternoon and evening hours. A few storms could be strong to
severe with the main hazards being gusty winds, frequent lightning
and locally heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, Aug 4, 2:13 PM EST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
313 PM EDT FRI AUG 4 2017
GAZ110>112-041945-
Wheeler GA-Telfair GA-Montgomery GA-
313 PM EDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...NORTHEASTERN TELFAIR
AND SOUTHERN MONTGOMERY COUNTIES UNTIL 345 PM EDT...
At 312 PM EDT...a strong thunderstorm was near Scotland, or near
McRae...moving northeast at 30 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
McRae, Alamo, Mount Vernon, Helena, Glenwood, Ailey, Scotland,
Alston, Towns, Spring Hill, Landsburg, Jordan and Little Ocmulgee
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3201 8298 3229 8268 3230 8266 3230 8265
3212 8246 3210 8246 3188 8284
TIME...MOT...LOC 1912Z 229DEG 28KT 3200 8285
WIND...50MPHSpecial weather statement, Aug 4, 2:46 PM EST, 4 hours before
Special Weather Statement
National Weather Service Peachtree City GA
346 PM EDT FRI AUG 4 2017
GAZ098-111>113-042015-
Toombs GA-Wheeler GA-Treutlen GA-Montgomery GA-
346 PM EDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS...WHEELER...
SOUTHWESTERN TREUTLEN AND NORTHERN MONTGOMERY COUNTIES UNTIL 415 PM
EDT...
At 346 PM EDT...a strong thunderstorm was near Glenwood, or near
Alamo...moving northeast at 25 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Soperton, Alamo, Mount Vernon, Vidalia, Glenwood, Ailey, Higgston,
Tarrytown, Lothair, Landsburg, Barnhill, Kibbee and Jordan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3202 8269 3214 8284 3242 8262 3224 8238
TIME...MOT...LOC 1946Z 221DEG 20KT 3214 8271
WIND...50MPHSpecial weather statement, Aug 4, 3:19 PM EST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
419 PM EDT FRI AUG 4 2017
GAZ086-098-112-113-042045-
Toombs GA-Emanuel GA-Treutlen GA-Montgomery GA-
419 PM EDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS...
SOUTHEASTERN EMANUEL...EASTERN TREUTLEN AND NORTHEASTERN MONTGOMERY
COUNTIES UNTIL 445 PM EDT...
At 419 PM EDT...a strong thunderstorm was near Zaidee, or 8 miles
east of Soperton...moving northeast at 30 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Swainsboro, Vidalia, Stillmore, Oak Park, Nunez, Tarrytown, Lexsy,
Zaidee and Normantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3252 8215 3248 8218 3243 8219 3236 8225
3235 8225 3235 8224 3222 8244 3235 8259
3266 8227 3253 8213
TIME...MOT...LOC 2019Z 226DEG 28KT 3234 8246
WIND...50MPHSpecial weather statement, Aug 4, 6:01 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
701 PM EDT FRI AUG 4 2017
GAZ071>073-081>084-094-095-042330-
Peach GA-Wilkinson GA-Baldwin GA-Monroe GA-Bibb GA-Houston GA-
Crawford GA-Jones GA-Twiggs GA-
701 PM EDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PEACH...WESTERN
WILKINSON...WESTERN BALDWIN...SOUTHEASTERN MONROE...BIBB...NORTHERN
HOUSTON...CRAWFORD...JONES AND NORTHWESTERN TWIGGS COUNTIES UNTIL 730
PM EDT...
At 701 PM EDT...a line of strong thunderstorms was along a line
extending from near Dames Ferry to near Lizella to Horns...and moving
east at 15 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Macon, Gray, Roberta, Warner Robins, Centerville, Byron, Gordon,
Payne, Payne City, Postell, Lake Tobesofkee, Bradley, Wayside,
Mountain Springs, Griswoldville, Wesleyan, Skipperton, Arkwright,
Browns Crossing and Horns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3263 8406 3265 8408 3286 8385 3304 8377
3318 8339 3317 8337 3317 8332 3287 8333
3266 8347 3261 8407
TIME...MOT...LOC 2301Z 259DEG 13KT 3299 8373 3278 8378 3266 8400
WIND...50MPH